top of page

The Dangers of Being Floxed: Fluoroquinolones and Benzos


A recent tweet from Benzodiazepine Information Coalition (BIC) brought my attention to an excellent article on fluoroquinolones (quinolones). It was a 2017 post by Brad Verret titled, "Hidden Dangers Of Fluoroquinolone Antibiotics In The Benzodiazepine-Dependent Population", and it's well worth the read.


In my post today, I am going to highlight the basics on this topic in addition to sharing a few words about my own personal experience. But, if you want to learn more about the science and how quinolones affect benzo-dependent indivduals, please read Brad's article.


Sadly, Brad passed away in 2017. But thankfully, his work lives on helping thousands that follow. Thank you, Brad. And thanks to BIC, for their relentless work educating the benzo community.


NOTE: This article is for informational purposes only, and should never be considered medical advice. Please work with your doctor if you are concerned about any medication.


Fluoroquinolones


Fluoroquinolones (or quinolones) are a class of broad-spectrum antibiotics commonly used to treat bacterial infections. They include ciprofloxacin (Cipro), gemifloxacin (Factive), levofloxacin (Levaquin), moxifloxacin (Avelox), and ofloxacin (Floxin). Their use is increasing worldwide and prescribed for a number of medical conditions, despite frequent warnings and cautions.


Quinolone Dangers


Those of us who have experienced iatrogenic injury from a particular medication sometimes develop specific terms for the harm done. In the benzodiazepine community, we have benzo belly, benzo brain, benzo burn, and many others. But, benzos are not unique in this etymological endeavor. Patients who have suffered serious effects from other medications such as antidepressants, pain killers, and yes, quinolones, have created their own terms too.


"Floxing," or being "floxed," refers to an adverse reaction to quinolones. According to an article from the North Carolina Medical Society, these drugs have been "connected to a bewildering array of serious health issues — from peripheral neuropathy to aortic rupture." And also similar to benzodiazepines, the FDA has taken notice.


In 2016, the U.S. Food and Drug Administration (FDA) updated their boxed warning on fluoroquinolones cautioning about "their association with disabling and potentially permanent side effects," and recommended limiting their use in patients. The side effects can occur hours to weeks after exposure "and may potentially be permanent." And this was not the first warning.


In July 2008, the FDA issued a boxed warning for quinolones regarding the increased risk of tendinitis and tendon rupture. In 2011, they added the risk of worsening symptoms for those with myasthenia gravis. And, an update in 2013 cautioned about the potential for irreversible peripheral neuropathy (serious nerve damage).


Chemically speaking, the mechanism of action of the fluoroquinolones closely mirrors that of certain chemotherapy drugs, so it is rather unsettling that these powerful agents are sometimes prescribed for relatively benign infections that would probably resolve on their own or with a milder drug. — Brad Verret

According to Verret, this class of drugs are "neurologically active at commonly prescribed dosages" and they are capable of binding to GABA-A receptors in the brain, spinal cord, and peripheral nervous system. Other possible side effects cautioned by the FDA include ruptures or tears in the aorta, significant drops in blood sugar levels, ruptured tendons, pain, "pins and needles" sensations, depression, anxiety, and suicidal thoughts. Some of these side effects appear to be permanent.


Benzos and Quinolones


Quinolones are also a frequent subject of discussion in the benzo community — a discussion that has been going on for some time.

According to Ashton Manual Supplement from April 2011, C. Heather Ashton stated the following: "Antibiotics for some reason sometimes seem to aggravate withdrawal symptoms. However, one class of antibiotics, the quinolones, actually displace benzodiazepines from their binding sites on GABA-receptors. These can precipitate acute withdrawal in people taking or tapering from benzodiazepines. It may be necessary to take antibiotics during benzodiazepine withdrawal, but if possible the quinolones should be avoided."


The quinolones affect the same GABA-A receptors as benzodiazepines and can intensify withdrawal symptoms. In fact, quinolones have GABA antagonistic effects and have been found to displace benzodiazepines from benzodiazepine receptor sites in the body.


Fluoroquinolones should be contraindicated with chronic benzodiazepine exposure in nearly every scenario, including nonmedical benzodiazepine use. — Brad Verret

My Experience with Fluoroquinolones


I quite often feel like a broken record on Easing Anxiety and on the podcast. So many of the questions and scenarios I am asked about are ones I also have direct experience with. Unfortunately, that includes quinolones, as I described in detail in my book, "Benzo Free."


In brief, I was prescribed Ciprofloxacin (Cipro), a fluoroquinolone, for ongoing groin and abdominal pain during my recovery from benzodiazepines. The urologist misdiagnosed "benzodiazepine-induced pelvic floor dysfunction" as prostatitis — a common misdiagnosis. Even though I had read the Ashton manual in full, I didn't remember the warning about this class of drugs — and I took the medication as prescribed.


Considering what I know now, it is hard for me to believe that this prescription isn't a factor in my protracted state of benzodiazepine-induced neurological dysfunction (BIND). I'll probably never know how many of my lingering symptoms are caused directly by my 12 years on clonazepam (Klonopin) vs. the added influence of outlying factors such as quinolone use during withdrawal — but I do wish that I had paid more attention to the cautions of Ashton and the benzo community when I first started out.


Takeaways


The primary takeaway from this article should be this: Educate yourself.


While we will always recommend here at Easing Anxiety to work with your doctor, and never to discontinue any medication without medical supervision — we also know that doctors are not flawless. For those of us injured by benzodiazepines, this has become abundantly clear.


All doctors should be aware that prescribing a fluoroquinolone to a benzodiazepine-dependent individual carries a serious risk for disability which could potentially be permanent. It is equally important that benzodiazepine-dependent individuals become aware of this interaction so that they can better advocate for themselves. — Brad Verret

I like to think of the relationship with your doctor as one of a partnership. You don't know everything, your doctor doesn't know everything, but together you can make some very wise decisions. And if you have a concern about a prescription or treatment, ask questions. And if you are still concerned, it is your right to get a second, or even third opinion. It's your health, and you have a say in what happens to you.


So, when it comes to quinolones — use caution. Work with your doctor and find a solution that is best for you. Take care.


References


Disclaimer


This post is for informational purposes only, and should never be considered medical advice. If you have any concerns with medication you have been prescribed, please notify and work with your doctor on alternatives. Never disregard or delay in seeking medical advice.

Please view our complete disclaimer for more information.




Related Posts

See All

Comentários


bottom of page